Top Menu

Opioid Overdose Antidote Could Have Prevented Many Deaths: CDC

/By

UPDATED- Widely distributing the opioid overdose antidote naloxone, and training people in how to use it, could save many lives, suggests a Centers for Disease Control and Prevention (CDC) report.

Naloxone safely reverses the potentially fatal side effects of an opioid overdose, Time reports. It has successfully reversed more than 10,000 drug overdoses since 1996, according to the CDC report. The article notes naloxone is not effective in treating drug overdoses that do not involve opioids.

The medication is available by prescription only under the brand name Narcan (generic version naloxone). Only 15 states* and the District of Columbia have programs to distribute naloxone in the community, the article states. The programs train people to identify signs of an overdose and provide naloxone to people who use drugs and their loved ones.

The CDC survey found that 188 programs** that distributed naloxone found the medication was given to about 53,000 people, who were trained in recognizing and treating an overdose. The programs received reports of 10,171 overdose reversals.

“To address the substantial increases in opioid-related drug overdose deaths, public health agencies could consider comprehensive measures that include teaching laypersons how to respond to overdoses and administer naloxone to those in need,” the researchers wrote.

*The update reflects 15 states, not 17 states.

**The program number of 48 was reported incorrectly and has been updated to 188.

9 Responses to this article

  1. Avatar of Donna Collins
    Donna Collins / February 27, 2014 at 8:25 pm

    Oh, my goodness! Thank you EVERYONE from Canada! We have not quite got with the Narcan auto-inject program yet, but we are working on it! First, it takes someone to recognize the signs and symptoms of opiate overdose, and then institution of Naloxone (Narcan) can be initiated. This is ABSOLUTE insanity that Narcan has not been implemented into first/aid CPR training in Canada before now. A Canadian man received a two-year federal sentence for the accidental overdose of his daughter, Dakota Rose Linfield (see Youtube video). I am confident that had he had been taught the signs and symptoms of methadone overdose and given a Narcan auto-injector, his baby may be alive today. Methadone is lethal to children even in small doses. Please know the signs and symptoms of opiate overdose. Also, Methadone is the GOLD STANDARD for opiate addiction treatment and has been since 2008! Withdrawal from opiates is Deadly (SUIDICAL/HOMICIAL BEHAVIOUR). Healthcare ignorance is KILLING people. How do I know? I am a healthcare professional who did not know that opiate withdrawal is deadly: See Jeffrey Hood Inquest @ correctionalhealthcare.ca

  2. Avatar of Eliza Wheeler
    Eliza Wheeler / February 22, 2012 at 11:47 am

    Hello everyone, this is Eliza, I am one of the authors of the CDC report that this article is discussing. I just have a few responses to comments. Naloxone has indeed been used in ERs and by first responders for decades. What this report is talking about is peer distributed naloxone, where the program gives someone who is using drugs, or their friends or family, a kit with naloxone in order to respond if there is an overdose. Some of the comments are correct, in stating that naloxone has saved countless lives in its 40+ years of existence, but the 10,000 lives we are talking about here were saved by laypersons, primarily drug users themselves. Those of you who are listing the various cities and states that have naloxone programs–take a look at the map in the report for where all the programs are located, and if you want to contact any of them, you can search for the program closest to you here: http://overdoseprevention.blogspot.com/p/od-prevention-program-locator.html
    The CDC report also breaks down the number of programs that give out nasal naloxone versus the injectable naloxone. If you would like more information on overdose prevention and naloxone distribution programs, there are many resources on the web, including our site, http://www.harmreduction.org
    Bottom line, distributing naloxone to the people who are most likely to witness an overdose, drug users themselves or their friends and family, is smart, safe, humane and it saves lives. I have used naloxone multiple times, I have seen it used, I have friends who were saved by their peers. It is time that we stop using the same tired, ridiculous arguments that reducing harm (and death) is the same as encouraging drug use. We are hoping this report brings some much needed attention naloxone programs and how many lives they have saved with few resources or support.

  3. LP / February 21, 2012 at 2:22 pm

    Several states including New York, Illinois, have distribution programs through outreach workers

  4. Avatar of Linda
    Linda / February 21, 2012 at 11:05 am

    A number of cities (Boston, Cambridge, San Fran, Baltimore, Chicago)- and a few rural areas (western NC, Cape Cod) – are dispensing Narcan (naloxone) to opioid users, their friends and family members. In MA, we use the intranasal (nasal spray) version. Boston EMT’s adopted this product at least 6 years ago. Obviously, the intranasal route is faster, simpler and safer (no additional needles at the rescue scene) than the traditional IV mode. They carry IV Narcan as a back up.
    Of note, the victim need not be breathing to benefit from Narcan. The medication is rapidly absorbed through the nasal mucous membranes – it need not be inhaled.
    I believe that the Narcan kits we dispense (which contain 2 2mg doses of naloxone and an applicator) run ~ $16.00 apiece. (Incidentally the 2 mg dose rarely results in severe withdrawal symptoms. The second dose is provided for use when the response to a single dose is insufficient.
    Best wishes to all.

    These programs have saved many lives, giving addicts another chance to heal. At least until there Observed Injection Sites,successful prevention programs for youth, and ample treatment beds, Narcan programs will remain critical to preserving life.

  5. Avatar of Carlos
    Carlos / February 20, 2012 at 2:11 pm

    I believe that it also comes as a nazal spray. The North Carolina Harm Reduction Coalition have a few stories about saving lives in some rural mountain areas in North Carolina were opiodics were not expected to exist. Can’t remember the name of the town but if you go to their site or email them they should be able to provide the information.

  6. Avatar of Mary M.
    Mary M. / February 20, 2012 at 9:20 am

    As a nurse for 20+ years I can say yes it’s available in every ER and I have given it to patients. I think that the number to reversals is much higher. I gave to patients back in the early 90′s and it’s effect is almost instant.

  7. Fred C, / February 17, 2012 at 3:35 pm

    I know of two people whose lives have been saved because a heroin abuser (a woman who is a heroin addict herself) had a narcan auto injector with her. One of those two is now clean and working in housekeeping at the VA. This program works.

  8. Avatar of alanc230
    alanc230 / February 17, 2012 at 12:12 pm

    Nalaxone ought to be widely available. Is it stocked in hospital pharmacies and given in emergency rooms? What can we do to press for wider distribution?

  9. Lisa / February 17, 2012 at 8:33 pm

    Great ideas. It would also be good to have them on first responders such as EMTs and Police. I wonder what they cost?

Leave a Reply

Please read our comment policy and guidelines before you submit a comment. Your email address will not be published. Thank you for visiting Drugfree.org


eight − 7 =

Disclaimer:
Reproduction in whole or in part of this publication is strictly prohibited without prior consent. Photographic rights remain the property of Join Together and the Partnership for Drug-Free Kids. For reproduction inquiries, please e-mail jointogether@drugfree.org.